Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hi Dr. Vikas
I do agree with you that Effexor has to be taper down slowly and some patients may find it difficult to taper it down.
Is 20 days too short a time to taper off....everything I have read seems to indicate that
But tapering rate may vary from patients to patients and there is no clear cut guideline for it. A lot depends on the to toleribility of patients. Some patients are able to stop it within 2-3 weeks while some may take months.
In my view, reducing 37.5 mg or 75 mg per week can be a good strategy.
Yes, that is what I have read...I would rather taper off very slowly because my dose is high and I have been on Effexor for years
Therefore if we follow this strategy, it may take 3-6 weeks to taper it down.
I have heard that the withdraw can be horrible
Nearly every antidepressant when stopped abruptly can cause discontinuation / withdrawal symptoms and same is the case with Effexor.
But you need not to worry about this too much because, even while tapering or after the medicine is stopped completely, if a patient start experiencing withdrawal symptoms, there is a simple strategy to control these symptoms and that is to restart at the dose which the patient was tolerating well earlier and then restart tapering more slowly.
I just know by the way I feel now that I couldn't handle much withdraw...he also wants to increase my Seroquel to 200mg daily...I am very scared about these changes and even about going on Cipralex.....isn't it dangerous or can it be dangerous to go from an SNRI to a SSRI...I have tried many things for my depression and anxiety...even ECT
So, if your doctor want you to reduce 75 mg per week, it can be tried because it will take approximately 3 weeks.
No it is not dangerous to shift from a SNRI to a SSRI antidepressant specially when he is shifting you from one medicine to another.
I also have severe anxiety attacks
Are you also taking any Benzodiazepines like Clonazepam?
If while tapering down, you start experiencing symptoms such as dizziness, nausea, stomach cramps, tingling sensation, bad taste, you can ask your doctor to slow the rate of tapering (37.5 mg per week.)
yes, I was on lorazepam for over a year at 2 mg 5 times a day, then he stopped that without any tapering off and put me on clonazepam 0.5 once per day
Clonazepam can very effectively control your anxiety symptoms and can be taken on as and when needed basis.
you can specially ask for a mouth dissolving preparation in low dose of .25 or .5 mg which dissolve rapidly in mouth, bypass gastric metabolism and can bring quick relief in symptoms.
just don't worry about the tapering process, you will be able to taper it down easily under your doctor supervision. Cipralex is also a good option for controlling anxiety and depression.
unfortunately he also wants to take me off of that as well....I am at such a loss....the 200mg of Seroquel he wants to increase me to was already given to me by a mistake from the pharmacy...I didn't notice it and I ended up blacking out, falling all over the place, I couldn't get to the phone to call 911....It was awful and my whole body was one big bruise after that....I am wondering why he would even want to try it again...I suffered a lot of soft tissue damage
sorry to hear about that, Seroquel is a very sedative medicine.
You can always ask your doctor to prescribe you Clonazepam to be taken on as and when needed basis is not daily.
I think, he will agree to that.
I hate to say this but I am very unhappy with my doctor and some of the meds he has put me on....I was just on something called Clorazepate before the Clonazepam....in 1998 I had to go into treatment for an addiction to prescription drugs and alcohol and have been clean and sober since then so I feel he has no faith in me about giving me any benzo drugs
I can understand your feelings.
right now, you need not to worry about the tapering process at all.
you will be able to taper it down easily.
I am beyond frustrated...I have an appointment with him next week...I have to be honest with him and remind him about what happened when I took the 200 mg of Seroquel before....I'm not going to agree to that...I can't for my own sake
Well, definitely, you can discuss with him about the usefulness of Seroquel in your case.
I guess I am surprised that he did not remember what happened to me before
What about Cipralex....I have heard good and bad....I don't want my anxiety to get any worse
Cipralex is a very good medicine and is my first choice for treating anxiety.
oh, so it is good for anxiety and depression
yes, indeed it is in my view.
so tapering off the Effexor at 37.5 mg every 7 days would be okay? At one point according to his schedule I will be taking both at the same time
Yes, in my view, it is a good strategy.
when I am down to 75mg of Effexor, I will start taking Cipralex eventually going to 20mg....I only wanted to take 10mg
The usual dose range is from 10-20 mg per day. If you get good response with 10 mg only, you can ask your doctor to not increase the dose further.
oh okay...I am sick of taking medications altogether and would like to get off all my meds....I am going to be starting CBT therapy in June...will that help me to get off my medications completely?
yes, I was going to suggest you to try CBT.
It will definitely help.
you can try it even right now online for free
via this website
yes, I am going to be starting but I want to be able to focus and have my meds correct before then...right now I have not had any solid food for 4 weeks, my appetite has gone which I am concerned about, I can't concentrate properly or retain much information and I want to be able to put everything I have into the CBT therapy
I didn't know there was a website to try CBT
I am very concerned about my loss of appetite....I was in the hospital last week because of it
you can try CBT via this website
will be helpful .
I am on disability and could not really afford to pay the $35 to talk to someone but I am at such a loss as to what to do what to try, my appetite.....everything.....I feel I have no quality of life right now
that is why, this free online CBT website can be very helpful in your case
there is one more, if you want to try.
what can I do about my appetite....I can't live on Ensure everyday....I have read that Cipralex can cause loss of appetite and agitation neither of which would help me but you said it is good for anxiety
Cipralex usually does not cause lack of appetite or agitation
oh okay, maybe I've been reading too many things and getting confused
are these websites .com or .ca....I will try them tomorrow....getting tired now
do you have any suggestions about how to increase my appetite?
seroquel can cause increase in appetite
and hence weight gain
there is one more antidepressant Mirtazapine which can cause increase in appetite and hence weight gain and can be given in combination with Cipralex
Mirtazapine will augment the antidepressant effect of CIPRALEX and can cause increase in appetite as a side effect.
by augment do you mean bump up the effect of Cipralex to make it work better
yes, your doctor can add Mirtazapine with Cipralex
it will augment the antidepressant and antianxiety effect of Cipralex
and it is okay with the Seroquel as well?
seroquel is a different medicine so yes if your doctor want to give them together in combination.
okay...well you said Cipralex is your first choice for anxiety and I should be okay coming off the Effexor so at least now I have a better insight as to what to speak with my doctor about,,,I just want to feel better and I will sign off now...thank you Dr. Vikas for your help and assurance about all these medications
I have spent a lot of time worrying about all of this
You are most welcome Penni.
you need not to worry about it a bit.
wishing you a very early and speedy recovery.
thank you very much again for your help....it has been very nice talking with you
I really enjoyed working with you – please feel free to request me again when you come back to ask another question
If you are satisfied with my answer, please rate one of the positive ratings (3,4,5) as this is the only way how we are compensated for our time and expertise.Please take a moment to rate the answer. Kind regardsVikas
I will certainly do that